Hail, Lee
- When
- May 15, 10:34 AM CST
- Where
- Lee County, 1.26 mi WNW of Keokuk
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -91.400
Several rounds of heavy rain-producing showers and thunderstorms moved across parts of southeast Iowa and west central Illinois on May 15th resulting in some flooding and flash flooding. In addition, nickel-sized hail, damaging lightning, and damaging gradient winds were also observed across parts of southeast Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Several rounds of heavy rain-producing showers and thunderstorms moved across parts of southeast Iowa and west central Illinois on May 15th resulting in some flooding and flash flooding. In addition, nickel-sized hail, damaging lightning, and damaging gradient winds were also observed across parts of southeast Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 2:29 AM CST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT FRI MAY 15 2009
.SYNOPSIS...
SURFACE ANALYSIS SHOWS WARM FRONT DRAPED ACROSS NORTHERN KANSAS AND
CENTRAL MISSOURI...AND A STRENGTHENING COLD FRONT STRETCHING ACROSS
THE PLAINS FROM THE WESTERN DAKOTAS INTO SOUTHEAST COLORADO. 40KT+
LOW LEVEL JET NOSING INTO SOUTHERN IOWA THIS MORNING WITH WIDESPREAD
ELEVATED CONVECTION ON THE NOSE OF THE JET NORTH OF THE WARM FRONT.
AS CONVECTION REACHES EASTERN IOWA...IT IS CURRENTLY RUNNING INTO
THE RIDGE...MOVING INTO MORE STABLE AIRMASS AND THEREFORE
DIMINISHING. WATER VAPOR LOOP SHOWS SHORT WAVE OF GREAT INTEREST
SPANNING NEBRASKA AND MOVING QUICKLY EAST. ..33..
&&
.SHORT TERM...TODAY AND TONIGHT...
INITIAL CONCERN IS EVOLUTION OF ELEVATED CONVECTION THIS MORNING.
CURRENT ROUND OF ONGOING WAA PRECIP IS EXPECTED TO CONTINUE TO
WEAKEN AS IT FIGHTS THE RIDGE. HOWEVER...AS THE MORNING PROGRESSES
ISENTROPIC LIFT WILL CONTINUE AHEAD OF THE WARM FRONT...WITH
INCREASING DESTABILIZATION THROUGHOUT THE DAY AS THE SHORT WAVE
APPROACHES...DEW POINTS AND TEMPS INCREASE...AND RIGHT ENTRANCE
REGION OF THE JET SHIFTS OVERHEAD. POSSIBILITY OF SEVERE STORMS IS
ONCE AGAIN GREATEST OVER SOUTHERN PORTIONS OF THE CWA NEARER THE
SURFACE WARM FRONT WHERE AFOREMENTIONED FACTORS ARE MAXIMIZED.
POSSIBLE LIMITING FACTOR FOR SEVERE THREAT WILL BE ABUNDANT MOISTURE
AND CLOUD DEBRIS. POSITION OF THE WARM FRONT WILL BE KEY FOR
POTENTIAL SEVERE THREAT AND FOCUS FOR HEAVIEST RAINFALL. WILL HAVE
TO MONITOR DESTABILIZATION CAREFULLY TO RESOLVE THE FINER DETAILS OF
THE THREAT LATER THIS MORNING.
FLASH FLOOD WATCH WILL REMAIN IN EFFECT. HEAVY RAIN THREAT CONTINUES
WITH STRONG WAA AND MOISTURE ADVECTION PUSHING PRECIPITABLE WATERS
TO NEAR 200 PERCENT OF NORMAL BY 18Z. AREAS MOST FAVORED FOR HEAVY
RAINFALL TODAY JUST RECEIVED 1+ INCHES WITH THE WEDNESDAY SYSTEM.
CURRENT 3 HR FLASH FLOOD GUIDANCE IS LESS THAN 2 INCHES NEARLY
EVERYWHERE AND RAINFALL THIS MORNING WILL ONLY LOWER FFG EVEN MORE
BY THE TIME THE MAIN EVENT OCCURS LATER TODAY. ..33..
.LONG TERM...SATURDAY THROUGH THURSDAY...
THE FIRST HALF OF THIS FORECAST PERIOD WILL BE DOMINATED BY COOL
CANADIAN HIGH PRESSURE PROGGED TO MOVE INTO IA BY SUNDAY MORNING.
SHRA/TSRA ASSOCIATED WITH COLD FRONT WILL BE WELL EAST OF THE AREA
BY 12Z SATURDAY. DECENT SURFACE PRESSURE GRADIENT IN THE WAKE OF
THE COLD FRONT WILL SUPPORT BREEZY CONDITIONS SATURDAY. STRONG CAA
DURING THE DAY WILL SHOULD HELP OFFSET THE MIXING SO KEPT HIGHS
WELL BELOW NORMAL RANGING FROM U50S N TO MID 60S SOUTH. FROST
POTENTIAL SATURDAY NIGHT STILL LOOKS ON TRACK. IN FACT HAVE EXPANDED
THE PATCHY FROST IN THE GRIDS TO AREAS N OF I80. VERY DRY AIR IS
ASSOCIATED WITH THE CANADIAN HIGH PRESSURE...WHICH SHOULD BE OVER
CENTRAL IA BY 12 SUNDAY. LIGHT N WINDS EAST OF THE HIGH AND
DEWPOINTS EXPECTED TO BE IN THE U20S TO AROUND 30 SHOULD HELP TEMPS
COOL WELL INTO THE 30S SATURDAY NIGHT. AREAS N OF I80 SHOULD SEE
MINS IN THE MID 30S WHICH SHOULD SUPPORT AT LEAST PATCHY FROST. FOR
SUNDAY INTO MONDAY RETURN FLOW WILL SET UP AS HIGH PRESSURE MOVES
AWAY FROM THE REGION. KEPT HIGHS SUNDAY CLOSE TO THE COOLER MAV
GUIDANCE WITH LIGHT WINDS LIMITING THE MIXING DEPTH. FOR MONDAY AND
TUESDAY STRONGER SLY SURFACE FLOW SHOULD HELP BOOST TEMPS TO AROUND
70 FOR MONDAY AND WELL INTO THE 70S TUESDAY.
LOOKING AHEAD INTO MIDWEEK...NO CHANGES WERE MADE AT THIS TIME TO
WEDNESDAY AND THURSDAY. HOWEVER...THE 00Z GFS HAS NOW COME IN LINE
WITH THE ECMWF...BRINGING ANOTHER FRONT THROUGH THE REGION TUESDAY.
THE GOING FORECAST HAS POPS IN FOR THE NORTHERN HALF OF THE
CWFA...BUT WINDS/TEMPS...ESPECIALLY FOR WEDNESDAY...WILL HAVE TO BE
ADJUSTED FOR THE FROPA BY LATER SHIFTS...IF THE ECMWF/GFS CONTINUE
TO HOLD ON TO THIS SOLUTION.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY WILL RESULT IN
WIDESPREAD MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS AT TIMES.
COLD FRONT WILL PASS THROUGH TAF SITES BETWEEN 00Z AND 03Z BRINGING
AN END TO THE THUNDERSTORMS AND SHIFTING THE WIND FROM SOUTH TO
GUSTY NORTHWESTERLY. ..33..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING EXCEPT DUBUQUE...
DELAWARE...AND BUCHANAN COUNTIES.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 430 AM CDT FRI MAY 15 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-160930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 430 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM ROCKFORD...TO THE QUAD CITIES...TO OTTUMWA. THE PRIMARY THREAT WILL BE LARGE HAIL...AND A SECONDARY THREAT WILL BE DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...THERE IS A WIDESPREAD THREAT FOR FLASH FLOODING TODAY. SEVERAL ROUNDS OF MODERATE TO HEAVY RAIN ARE EXPECTED TO AFFECT THE REGION DURING THE DAY TODAY AND INTO EARLY EVENING. LOCALLY HEAVY RAIN IS EXPECTED WITH RAINFALL TOTALS UP TO 3 INCHES IN SPOTS. WITH THE GROUND AT OR NEAR SATURATION...HEAVY RAINFALL WILL LIKELY LEAD TO FLASH FLOODING. THE ROCK RIVER AND THE IOWA RIVER NEAR MARENGO ARE CURRENTLY EXPERIENCING FLOODING. OTHER RIVERS WILL LIKELY RISE DUE TO THE WIDESPREAD HEAVY RAINFALL TODAY. PLEASE MONITOR THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR UPDATES AND DETAILS. A WARM FRONT WILL LIFT NORTHWARD ACROSS MISSOURI AND INTO SOUTHERN IOWA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THIS FRONT THROUGHOUT THE DAY. MEANWHILE... AN UPPER LEVEL DISTURBANCE WILL APPROACH THE UPPER MISSISSIPPI VALLEY THIS AFTERNOON...INCREASING INSTABILITY IN THE ATMOSPHERE. THE COMBINATION OF THE FRONT...DAYTIME HEATING...AND THE UPPER LEVEL DISTURBANCE MAY ALLOW THUNDERSTORMS TO APPROACH OR EXCEED SEVERE LEVELS... PARTICULARLY ALONG AND NEAR THE WARM FRONT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY FROST WILL BE POSSIBLE SUNDAY MORNING ALONG AND NORTH OF INTERSTATE 80. COOL...CANADIAN HIGH PRESSURE WILL MOVE INTO CENTRAL IOWA LATE SATURDAY NIGHT. LIGHT WIND NEAR THE HIGH AND MOSTLY CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST DEVELOPMENT AS TEMPERATURES DROP INTO THE MIDDLE 30S NORTH OF INTERSTATE 80. WEDNESDAY AND THURSDAY...THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN MONMOUTH 40.93N 90.63W
05/15/2009 M2.10 INCH WARREN IL TRAINED SPOTTER
24 HOUR TOTAL. 2 HOUR TOTAL IS 1.10 INCHES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HEAVY RAIN 3 ENE FORT MADISON 40.63N 91.31W
05/15/2009 M2.68 INCH LEE IA TRAINED SPOTTER
SINCE MIDNIGHT.
&&
MIKEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
05/15/2009 M1.40 INCH VAN BUREN IA TRAINED SPOTTER
SINCE MIDNIGHT.
&&
MIKEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN FORT MADISON 40.62N 91.35W
05/15/2009 M2.40 INCH LEE IA TRAINED SPOTTER
EVENT TOTAL SO FAR.
&&
DLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1115 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 5 NW CROTON 40.64N 91.74W
05/15/2009 E1.75 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL TOTAL SO FAR.
0930 AM HEAVY RAIN CANTRIL 40.64N 92.07W
05/15/2009 E1.75 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL TOTAL SO FAR.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1118 AM CDT FRI MAY 15 2009
IAZ099-ILZ034-MOZ010-151715-
CLARK-HANCOCK-LEE-
1118 AM CDT FRI MAY 15 2009
...STRONG THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS...AND VERY
HEAVY RAIN MOVING ACROSS THE AREA...
AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WAYLAND...OR 8 MILES
SOUTHEAST OF KAHOKA...MOVING NORTHEAST AT 45 MPH. THIS STORM IS
CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER...VERY HEAVY
RAIN...AND WIND GUSTS UP TO 40 MPH.
* THE THUNDERSTORM WILL BE NEAR...
ALEXANDRIA AND WARSAW AROUND 1130 AM CDT...
KEOKUK AND HAMILTON AROUND 1135 AM CDT...
8 MILES SOUTHEAST OF MONTROSE AND 9 MILES SOUTHEAST OF NAUVOO
AROUND 1140 AM CDT...
FERRIS AND CARTHAGE AROUND 1150 AM CDT...
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 345 PM
CDT. RAINFALL AMOUNTS UP TO 1 INCH IN LESS THAN 30 MINUTES WILL BE
POSSIBLE WITH STORMS IN NORTHEAST MISSOURI THROUGH NOON. THIS WILL
QUICKLY LEAD TO FLASH FLOODING.
LAT...LON 4043 9183 4073 9149 4038 9105 4025 9158
4025 9173
TIME...MOT...LOC 1616Z 246DEG 38KT 4033 9164
SHEETSThe Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 16:33 UTC.
2 lightning, 2 flood, 1 hail, 1 high wind, 1 flash flood. Local standard time, as filed.
High winds estimated to be 60 mph broke the tops off of two pine trees about 7 miles north of Ainsworth, IA around 1140 am on May 15.
Lightning struck a tree rupturing a gas line on the 400 block of Glasgow street in West Burlington around 12:22 pm May 15.
Heavy rains caused Flint Creek to flood some agricultural fields along Highway 99 and also flood out of its banks near Irish Ridge Road north of Burlington during the afternoon of May 15.
Heavy rains and subsequent flooding forced the closure of Highway 16 just west of Houghton, IA during the afternoon of May 15. This report was relayed by the NWS in Des Moines.
Lightning started a house fire in New London, IA around 455 pm on May 15.
Heavy rains caused the Fox River just east of Cantril, IA and south of Highway 2 to flood Jersey Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170288, 170334, 173243, 170305, 170314, 170321, 170329.